IJCNMH ARCpublishing
ADVANCED SEARCH


Issue: Issue 3 (2016) – Supplement 1


Case Report

Acute demyelination in childhood associated with TNF alpha-inhibitor therapy

Author(s):
Sara Vila Bedmar, Emmanuelle Waubant, and Jennifer Graves
Abstract:
Introduction: Tumor necrosis factor- alpha inhibiting medications (TNFi) have revolutionized the treatment of autoimmunity. These are the most common medications used for conditions such as rheumatoid arthritis, juvenile idiopathic arthritis and for many other rheumatologic disorders (uveitis, vasculitidies, granulomatous disorders). These drugs have made possible long-standing disease remission. Regarding the large number of people on active treatment with TNFi, their benefits must be balanced against concerns for side effects. 
Case report: We report a case and discuss a rare, but serious adverse event associated with TNFi usage: central nervous system (CNS) demyelination. 
Discussion: Possible side effects related to TNFi include CNS acquired demyelinating disorders. After starting any immune modulating therapy, such as TNFi, there should be close monitoring of side effects or new disease symptoms. 

Keywords: Tumor necrosis factor (TNF) , Monoclonal antibodies, Anti-TNF treatment, Acute demyelination, Multiple sclerosis, Optic neuritis.

Special Issue on Controversies in Neurology. From the 10th World Congress on Controversies in Neurology (CONy), Lisbon, Portugal. 17–20 March 2016.

International Journal of Clinical Neurosciences and Mental Health 2016; 3(Suppl. 1):S09 
Icon_pdf Download PDF